South Dakota, 2004

Damaging Wind in South Dakota, July 21, 2004

July 21, 2004 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 2:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 2:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT WED JUL 21 2004

.DISCUSSION...
IN THE SHORT TERM...CONCERN CENTERS ON CONVECTIVE CHANCES IN THE
EVENING AND THEN PRECIP CHANCES WITH COLD CORE TROUGH MOVING IN
THROUGH THE WEEKEND.  FOR THIS EVENING...SFC BOUNDAR EXTENDS INTO
THE WRN CWA.  THUNDERSTORMS HAVE DEVELOPED FROM KABR INTO K9V9
AREA.  SHEAR IS LIMITED SO STORMS WILL HAVE LITTLE STRUCTURE THROUGH
THE EVENING.  THE BIGGEST CONCERN WILL BE MIDLEVEL DRY AIR MOVING IN
WHICH WILL ALLOW FOR SOME LOWERING OF WET BULB ZEROS AND INCREASING
THE THETA-E DIFFERENCE.  SO THERE COULD BE ISOL LARGE HAIL AND
MICORBURSTS THROUGH THE EARLY EVENING.  STORMS SHOULD DIE RAPIDLY
WITH LOSS OF SOLAR HEATING AT SUNSET.  HOWEVER...STRONGER 850 MB
GRADIENT SINKS TO I90 CORRIDOR LATER TONIGHT AS ANOTHER WAVE MOVES
OUT OF THE ROCKIES AND INTO THE PLAINS.  EXPECT CONVECTION TO
DEVELOP ALONG THIS BOUNDARY IN WRN SD.  PRECIPITATION COULD REACH
THE FAR WRN ZONES AFTER MIDNIGHT AND HAVE CONTINUED A CHANCE THEN.

STRONG FRONTOGENESIS WILL HELP PROVIDE LIFT WITH UPPER WAVE THU
MORNING ACROSS TEH SWRN CWA.  THIS FRONT WILL RAPIDLY MOVE SOUTHWARD
DURING THE DAY.  WILL KEEP CHC POPS FROM 9V9 TO SUX THROUGH THE DAY
WITH CHC TAPERING OFF BY 00Z.  THE BEST CHC FOR PCPN WILL BE WEST OF
YKN SINCE AS THE WAVE MOVES EAST THE LOW LEVEL FRONT WILL DROP INTO
NEBRASKA FOCUSING PCPN ALONG I80 BY LATE AFTERNOON. AS
TEMPS...BKN-OVC SKIES...ESP IN THE SRN CWA...WILL PUT A BREAK ON
TEMPS.  HAVE LOWERED TEMPS IN THE 70S IN ENTIRE CWA WITH WARMEST
READINGS LIKELY IN SW MN WHERE THERE WILL BE THE MOST SUN.  SKIES
SHOULD CLEAR THU NIGHT AND WITH DEW POINTS FALLING INTO THE LOWER TO
MID 50S...LOWS WILL DO LIKEWISE UNDER LIGHT WINDS.  ON FRIDAY...HIGH
PRESSURE SETTLES OVER.  RESIDUAL BL MOISTURE AND EVAPOTRANSPIRATION
WILL MEAN RAPIDLY CU DEVELOPMENT DURING THE MORNING.  700 MB TEMPS
STILL ABOVE ZERO AND NO UPPER WAVE IN THE AREA SO HAVE KEPT IT DRY.
TEMPS WILL BE COOL WITH MOST AREAS REMAINING IN THE 70S.  ANOTHER
CLEAR AND COOL NIGHT ON FRIDAY NIGHT.  THEN ON SATURDAY A STRONGER
WAVE MOVES AROUND THE LONG WAVE TROUGH.  AT THE SAME TIME...COLD
ADVECTION AT 700 MB WILL PRODUCE 850-700 MB OF 9C/KM.  THE
INSTABILITY COMBINED WITH UNSEASONABLY COLD MID-LEVEL TEMPS SHOULD
RESULT IN NOT ONLY RAPID CU DEVELOPMENT BUT ALSO DEVELOPMENT OF
INSTABILITY SHOWERS DURING THE AFTERNOON.  SO HAVE ADDED POPS TO SE
SD AND SW MN WITH BEST CHANCE NORTH OF I90 WHERE 700 MB TEMPS ARE
COLDEST AND UPPER FOCING IS STRONGEST.  TEMPS WILL AGAIN BE COOL IN
THE MID TO UPPER 70S.  LOSS OF HEATING WILL END RAIN THREAT ON
SATURDAY EVENING.

IN THE EXTENDED...HAVE TRENDED TOWARD THE ECMWF FOR TEMPS AND
OVERALL EVOLUTION OF WINDS AND PCPN THROUGH THE PERIOD.  ONLY
EXCEPTION IS ON WEDNESDAY WHEN ECMWF WOULD IMPLY A STRONG WAVE AND
FRONT MOVING ACROSS.  COMPARISONS TO THE CANADIAN, 00Z AND 06Z GFS
SHOW THERE IS QUITE A BIT OF UNCERTAINTY WITH THE MOVEMENT FOR THIS
WAVE WITH THE 06Z GFS SLOWER AND CANADIAN SHOWING A MUCH WEAKER WAVE
MOVING ACROSS.  SO HAVE OPTED TO KEEP PRECIPITATION OUT ON WEDNESDAY
AT THIS TIME.  OTHERWISE...FOR SUNDAY ECMWF AND GFS AGREE AN UPPER
LOW WITH 700 MB TEMPS AOB 0C OVER THE CWA.  RESIDUAL BL MOISTURE AND
STEEP 850-700 MB LAPSE RATES EXPECTED TO RESULT IN INSTABILTY
SHOWERS.  THESE SHOWERS SHOULD BE FAVORED MORE IN THE ERN CWA WHERE
MIDLEVELS ARE COLDER. THIS WILL ALSO MEAN THAT TEMPS WILL HOLD IN
THE 70S AS RAPID DEVELOPMENT OF AFTERNOON CU PREVENTS JULY SUN FROM
WARMING AREA INTO THE 80S.  ON MONDAY AND TUESDAY...ECMWF AND 06Z
GFS HAVE UPPER LOW MOVING EAST.  SFC RIDGE ALSO BEGINS TO SLIDE
SOUTHEAST SO RETURN FLOW BEGINS TO SET UP IN THE WRN CWA ON MONDAY.
THIS WILL BEGIN A SLOW WARMING TREND.  MODELS SUGGEST THAT THE SE
CWA WILL BE SLOWEST TO WARM UP AND THAT SW FLOW WILL SET UP ACROSS
THE NORTH.  THIS WOULD MEAN COOLER TEMPS IN SE QUARTER OF CWA WITH
POTENTIAL FOR MORE RAPIDLY WARMING IN FAR NRN CWA...ESP MML AREA
WHICH TENDS TO WARM MORE RAPIDLY WITH WEST COMPONENT.  EXPECT TEMPS
TO REACH SEASONAL NORMS BY WEDNESDAY WITH DEW POINTS BACK INTO THE
MID 60S.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jul 21, 1:01 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT WED JUL 21 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
201 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK COLD FRONT WILL SLIDE ACROSS EASTERN SOUTH DAKOTA AND INTO
SOUTHWESTERN MINNESOTA AND NORTHWEST IOWA. SCATTERED STORMS WILL
DEVELOP AHEAD OF THIS FEATURE. SOME OF THESE STORMS MAY BECOME
SEVERE WITH HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH
THE PRIMARY THREAT. THESE STORMS WILL BE STRONGLY DRIVEN BY
DAYTIME HEATING AND STORMS SHOULD DIMINISH AFTER 9 PM.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON... AS HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S
WITH DEWPOINT TEMPERATURES IN THE LOWER TO MID 70S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY ALONG AND
SOUTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 21, 3:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             6 N PLANKINTON          43.80N 98.48W
07/21/2004  0.88 INCH        AURORA             SD   TRAINED SPOTTER

0440 PM     TSTM WND GST     2 SW MITCHELL           43.71N 98.06W
07/21/2004  60 MPH           DAVISON            SD   BROADCAST MEDIA

            ALSO RECIEVED DIME SIZE HAIL AT THAT LOCATION.

&&

JB
Local storm report, Jul 21, 3:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     3 SSW MITCHELL          43.69N 98.06W
07/21/2004                   DAVISON            SD   BROADCAST MEDIA

            NUMEROUS TREE LIMBS DOWN UP TO 6 INCHES IN DIAMETER.

&&

JB
Local storm report, Jul 21, 4:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     10 SW ALEXANDRIA        43.55N 97.92W
07/21/2004  60 MPH           HANSON             SD   PUBLIC

&&

JB
Local storm report, Jul 21, 4:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             7 S ARTESIAN            43.91N 97.92W
07/21/2004  0.88 INCH        SANBORN            SD   TRAINED SPOTTER

&&

JB

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingsbury

When
July 21, 5:00 PM CST
Where
Kingsbury County, De Smet
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.383, -97.550

Thunderstorm winds caused tree damage, including 6 to 8 inch diameter limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5416499.